Illinois, 2003

Flash Flooding in Illinois, June 11 to 12, 2003

June 11 to 12, 2003 · NWS LSX · 4 events in 4 counties and zones

Heavy rain caused flash flooding across parts of southwest Illinois. In St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused flash flooding across parts of southwest Illinois. In St. Clair County, flooding was reported along Highway 4 in Lebanon and Mascoutah, along Highway 13 in Lenzberg, along Highway 159 in Smithton, and Highway 177 in Mascoutah. In Randolph County, flooding occurred along Highway 4 from Tilden to Sparta. In Clinton County, Highway 50 flooded near Aviston as did Highway 161 near Albers. In Washington County, Highway 15 flooded in the western part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 11, 2:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED JUN 11 2003

CLOSD LOW/VORT MAX NOW IN SERN MO FCST TO MV SLOWLY NEWD. PCPN HAS
BEEN SWIRLING ARND IT ALL DAY LONG. CONVECTION NOW DVLPG TO SE OF
STL SHUD CONT TO INCR THIS AFTN AND EVE. WL CONT FLOOD WATCH THRU
TNGT IN MOST OF THE EARLIER MENTIONED COUNTIES...DROPPING OUT FOUR E
CNTRL MO COUNTIES FRM ORIGINAL ISSUANCE.  KEPT A FEW COUNTIES SW OF
STL IN AS CELLS ARE HARDLY MOVING IN THAT AREA AND ANTECEDENT PCPN
OF OVR 2 INCHES OF RAIN HAS THE GROUND SATURATED.  LOOKS LIKE THIS
SYS WILL LIFT NE TNGT BUT MORE VORT MAXES SHOW UP BY TMW NGT AND FRI
SO WL INCR POPS TO LIKELY CATEGORY ONCE AGAIN AND KEEP UNSETTLED WX
IN THE AREA INTO THE WEEKEND. CLDS/POPS WL KEEP DAYTIME TEMPS NR OR
JUST BLO NORMAL.

.STL...FLOOD WATCH CONT TNGT FOR SRN HALF OF CWA ALNG AND S OF LINE
EXTDG FM JAMESTOWN MO E-NE THRU WRIGHTS CORNER IL. MONITEAU...COLE...
OSAGE...AND GASCONADE COUNTIES ARE LEFT OUT OF TNGTS FCST.

PEDIGO
Hazardous weather outlook, Jun 11, 5:30 PM CST, 2 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT OVER PARTS OF EAST
CENTRAL AND SOUTHEAST MISSOURI AS WELL AS ALONG AND SOUTH OF
INTERSTATE 70 IN ILLINOIS.  SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THIS AREA TONIGHT. SOME AREAS COULD RECEIVE 1 TO 3 INCHES OF
RAIN ONTO ALREADY SATURATED GROUNDS FROM RECENT HEAVY RAINFALL.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
GENERALLY ALONG AND EAST OF A QUINCY TO FARMINGTON LINE.  A FEW
STORMS THIS EVENING MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AS
WELL AS BRIEF AND RELATIVELY WEAK TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
June 11, 8:00 PM CST to June 12, 2:00 AM CST
Where
Clinton County, East Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Flash Flood, Randolph

When
June 11, 8:00 PM CST to June 12, 2:00 AM CST
Where
Randolph County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Flash Flood, St. Clair

When
June 11, 8:00 PM CST to June 12, 2:00 AM CST
Where
St. Clair County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Flash Flood, Washington

When
June 11, 8:00 PM CST to June 12, 2:00 AM CST
Where
Washington County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365084, 5365085, 5365086, 5365087.